Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 231, NWS North Platte, NE

August 21, 2017Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 21, 2017, 12:51 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 12:51 PM CDT (17:51 UTC)
Expired
Aug 21, 2017, 1:19 PM CDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 11:33 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

444 
WUUS53 KLBF 211751
SVRLBF
NEC015-089-211830-
/O.NEW.KLBF.SV.W.0231.170821T1751Z-170821T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1251 PM CDT MON AUG 21 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Holt County in north central Nebraska...
  Eastern Boyd County in north central Nebraska...

* Until 130 PM CDT

* At 1250 PM CDT, a severe thunderstorm was located near Spencer,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Spencer, Lynch, Gross, Bristow, Monowi, Spencer Dam and Redbird
  State Wildlife Management Area.

This includes the following highways...
 Highway 281 between mile markers 203 and 219.
 Highway 12 between mile markers 114 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
      4276 9830 4272 9866 4290 9879 4300 9857
      4300 9850
TIME...MOT...LOC 1750Z 246DEG 34KT 4285 9861 

HAIL...1.00IN
WIND...60MPH
 
$$

Keck
3 follow-up statements
733 
WWUS53 KLBF 211758
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1258 PM CDT MON AUG 21 2017

NEC015-089-211830-
/O.CON.KLBF.SV.W.0231.000000T0000Z-170821T1830Z/
Holt NE-Boyd NE-
1258 PM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHEASTERN HOLT AND EASTERN BOYD COUNTIES...

At 1258 PM CDT, a severe thunderstorm was located near Lynch, or 8
miles east of Spencer, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Spencer, Lynch, Gross, Bristow, Monowi, Spencer Dam and Redbird State
Wildlife Management Area.

This includes the following highways...
 Highway 281 between mile markers 203 and 219.
 Highway 12 between mile markers 114 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
      4276 9830 4272 9866 4290 9879 4300 9857
      4300 9850
TIME...MOT...LOC 1758Z 254DEG 29KT 4285 9853 

HAIL...1.25IN
WIND...60MPH
 
$$

Keck
787 
WWUS53 KLBF 211814
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
114 PM CDT MON AUG 21 2017

NEC015-089-211830-
/O.CON.KLBF.SV.W.0231.000000T0000Z-170821T1830Z/
Holt NE-Boyd NE-
114 PM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHEASTERN HOLT AND EASTERN BOYD COUNTIES...

At 114 PM CDT, a severe thunderstorm was located near Lynch, or 17
miles east of Spencer, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Spencer, Lynch, Gross, Bristow, Monowi, Spencer Dam and Redbird State
Wildlife Management Area.

This includes the following highways...
 Highway 281 between mile markers 203 and 219.
 Highway 12 between mile markers 114 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
      4276 9830 4272 9866 4290 9879 4300 9857
      4300 9850
TIME...MOT...LOC 1814Z 247DEG 24KT 4282 9836 

HAIL...1.25IN
WIND...60MPH
 
$$

Keck
993 
WWUS53 KLBF 211819
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
119 PM CDT MON AUG 21 2017

NEC015-089-211829-
/O.CAN.KLBF.SV.W.0231.000000T0000Z-170821T1830Z/
Holt NE-Boyd NE-
119 PM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOLT AND EASTERN
BOYD COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 700 PM CDT for
north central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
      4276 9830 4272 9866 4290 9879 4300 9857
      4300 9850
TIME...MOT...LOC 1818Z 246DEG 34KT 4284 9830 

$$

Keck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 11:52 AM CDT, 59 minutes earlier.

Area forecast discussion, Aug 21, 11:52 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1152 AM CDT Mon Aug 21 2017

.UPDATE...
Issued at 1149 AM CDT Mon Aug 21 2017

Forecast updated for Severe Thunderstorm Watch #460 for parts of
the north central through 7 pm CDT. Thunderstorms mvoing
southeast over south central South Dakota and will clip portions
of Keya Paha and Boyd counties. Several boundaries visible on
radar for additional development as heating increases and
convective inhibition over the north central weakens.

UPDATE Issued at 446 AM CDT Mon Aug 21 2017

Updated forecast to include dense fog advisory along the eastern
Panhandle and the Platte River Valley.

&&

.SHORT TERM...(Today and tonight)
Issued at 324 AM CDT Mon Aug 21 2017

Eclipse morning and mvfr and ifr cigs covering most of the forecast
area with patchy fog developing dropping visibilities to 3 to 6
miles across western Nebraska. Dew point spreads across the area 1
to 2F with boundary to the south spreads around 5F. Boundary to lift
north through the morning with southerly winds increasing behind the
boundary and east to northeast winds to the north of the boundary.
Nam holding on to the fog through at least 14 to 15z. Stratus just
complicates cloud forecast. Cirrus above the stratus not as dense as
satellite would suggest with stars visible through canopy to the
south of us where no stratus. Highs today in the 80s with highs late
in the day with more sun. Cool front to move through this afternoon
with marginal forecast for thunderstorms along the front as it moves
through. These will continue with the progression of the front
through the early evening. Lows tonight in the 50s and 60s with some
40s northwest panhandle.

.LONG TERM...(Tuesday through Sunday)
Issued at 324 AM CDT Mon Aug 21 2017

Tuesday and Wednesday... An upper ridge amplifies across the Western
U.S. as a closed low brushes the northern Great Lakes, placing
Nebraska in northwest flow. Generally a quiet period is expected,
other than an schc PoP Wed PM as a sfc low and trough emerge from
the higher terrain to the west. Overall moisture appears rather
scant, but lift sub H6 and better moisture around H7 may be enough
for iso T. High pressure sits right over the Central Plains on
Tuesday, keeping winds light and temperatures fairly mild. H85 temps
range from around 14C north central to 20C panhandle. Return flow
sets up on Wednesday, and with sunshine and deep mixing, temps will
make a run for 90 far west and mid/upper 80s elsewhere.

Thursday through Sunday... H5 flow turns more zonal across the
Plains with the ridge flattening, and the surface synoptic pattern
comprises mainly the slow moving trough. Essentially daily TSRA
chances with the trough providing lift in the low levels and the
high pressure over the Midwest pumping moisture into the area. Best
chance of widespread measureable precip comes late Friday with a
shortwave providing extra support. Seasonable temps through this
period with little WAA and H85 temps hanging around 20C. Friday may
be a bit warmer than forecast with slightly stronger southerly flow
ahead of the system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 628 AM CDT Mon Aug 21 2017

Widespread vlifr,ifr and mvfr cigs will continue over western
Nebraska early this morning and gradually lift through 15z.
Visibilities will generally remain in the mvfr categories. A cool
front will move across western Nebraska with thunderstorms
developing along the front from KVTN to KOGA after 18z and the
thunderstorms moving east through the afternoon and evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Keck
SHORT TERM...Power
LONG TERM...Snively
AVIATION...Power
Hazardous weather outlook, Aug 21, 11:44 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1144 AM CDT Mon Aug 21 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-221645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1144 AM CDT Mon Aug 21 2017 /1044 AM MDT Mon Aug 21 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A cool front will move across western Nebraska through this
evening that will be the focus for a few severe thunderstorms.
The area of concern is to the east of a line from Valentine to
Ogallala. The main threat will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thursday through Saturday thunderstorms appear possible across
portions of the outlook area, mainly in the afternoon and
evening.However, the risk for severe thunderstorms is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

&&
Get your latest weather, hydrological, and climate information
at http://www.weather.gov/northplatte

Keck

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:50 AM CDTDense Fog AdvisoryLBFArthur, Deuel, Garden, Grant, Keith, Lincoln and 2 more5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.